Gripping pain in forearm after chemo drip?

Had my first cycle yesterday and started to feel intense pain in my left forearm near where the drip needle was inserted towards the end of the 4.5 hour treatment (3 meds). Nurse wrapped my arm with a hot pad and I felt better. The pain went away once the treatment was over. However at night I started to feel the pain again, equally if not more intense and it wouldn't go away. A bit of rash as well. Couldn't sleep at all because of it. Called nurse and she said I might be allergic to carboplatin. Suggested I take some painkillers and use hot pads, but otherwise not much they can do about it.

Feeling deflated as its very annoying and of course painful! Painkiller doesn't seem to be helping much.

Has anyone experienced this before? What can I do to reduce the pain?

13 Replies

  • Hi I think it's just you and me up ,I have my last of 6 of carbon/taxol and it doesn't like my kidneys,try taking paracetamol ever 4 hours that helps me with the chemo aches ,in the morning you will get someone with better advice than me ,but keep your chin up and I will be thinking about you .Ann x

  • Thank you Ann for replying so early! Went a bit teary with the pain cos it hasn't subsided but you are absolutely right I need to keep my chin up!

  • This may just be a side effect rather than allergy. I hope your arm is not swollen however if it is phone the helpline at your oncology unit.

    I took dreadful pains in my heels, ankles, shins and knees as a side effect after each session of carbo/taxol. The GP prescribed pain relief for this, stronger than paracetamol. Mine started about 2 days after the chemo was administered and lasted about 4-5 days. I also had a rash over my arms, chest and face, initially I thought I must be more sensitive to the sun as it was last July, we had beautiful weather and I went out to sit in the garden but as it was so hot I only stayed for 5 mins. It wasn't until the autumn, when the weather wasn't so nice and it happened again that I realised it was actually a rash lol. I think they call in a chemo blush!

    Remember to report any side effects to your oncologist at your next pre-assessment, they will be able to adjust the strength of your chemo and ease them for you. Mine was reduced twice and it still did what it was supposed to.

    If you are very concerned about your arm, it is becoming more painful and definitely if swollen, phone the helpline. You are not wasting anybody's time. Better to be safe than sorry is my motto! Hope you feel better soon. Ann xo

  • A chemo blush! That sounds like what I have on my left forearm! Thank you for sharing your experience Ann. Dreadful pain for 4-5 days you brave warrior! I have had mine for 1 day and wish I could cut off my arm already! Thanks for the tip about adjusting the strength I will make sure to mention it as an option next time.

  • I'm not sure that I have any better advice but I have experienced an allergic reaction to carbo-platin. The first time I got a rash up my arm as it was being pumped in so they quickly added liquid Piriton and it was fine within a few minutes. After that time I have always had Piriton in with the infusion of chemotherapy and haven't had the problem again. Another time I developed chest pains whilst I was having chemo and they gave me some steroids which sorted it out. After that time my infusion has been administered at a slower rate and have experienced no problems at all.

    The heat pad helped when I got stinging one time. The nurse thought it was because I was cold from cycling in and my veins went into spasm.

    I hope the painkillers are working by now and you're more comfortable. I have just made these comments so you know if you do have problems they can often be dealt with by the staff. It's worth mentioning these problems at your next session just in case they can do something to avoid the follow-up pain you've experienced. xx Annie

  • Thank you Annie. Got some great ideas from your note. I think veins in spasm feels like what's happening to me. Only that it is still happens a day after the drip!

    Can I ask if the Piriton was added to dilute the chemo drugs or is it flushed down after the chemo was administered?

  • When I got the allergic reaction first time they stopped the pump and administered Piriton by an alternative aperture which was part of the cannula equipment. Since that point the Piriton is injected into the cannula using a syringe immediately prior to having chemotherapy.

    That pain is a horrible feeling. They call 'vein pain' in my hospital. Apparently you can buy those electric heat pads quite cheaply so you could keep one at home It's worth asking at your hospital where you can get hold of them and which they'd recommend. If you never need any more chemo you could always donate it to the chemo ward!! lol

    I do have friends who have what they call thin veins. We discover we have attributes with cancer that we never knew about before. Apparently I have veins in the underside of my forearm which they described with great enthusiasm as 'bulbous'. Apparently this is a plus for anyone on chemotherapy but not a compliment I would have valued before I'd started on this journey.

    I really hope you get it sorted out. We have enough to deal with without unnecessary discomfort.

    Love Annie xxx

  • I was given Piriton too Annie, but niavely, I thought this was given to everyone! It certainly was at my once centre in Belfast. Ann x

  • How strange to give it to everyone routinely. I hated it as it made me so drowsy in my last hospital. Perhaps they use a different dose in my current hospital. It doesn't seem to affect me badly at all.

  • Yes, it made me a little drowsy but that wasn't a bad thing as I as able to have a wee nap lol. But not for long as there was always a drip monitor going off (something else you get USD to). I always found it difficult to sleep the night before treatment! I was told they administered the Periton as the ? Steroids can make you itch ( I think that's what she said). Ann

  • ooooooh, you've just reminded me. Steroids are injected in via the cannula and if they put it in too quickly it makes you itch in a very strange place. Drugs are very strange things. xxx

  • I love your picture! Hoiw are you doing following you surgery earlier this year? Ann

  • Oh, I don't know about that, there may be someone on this site in the same situation as yourself. Take care. Ann

You may also like...